Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Rapid City, SD

August 8, 2002Lawrence County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 8, 2002, 3:21 PM MDT for Lawrence County, South Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 3:21 PM MDT (21:21 UTC)
Expired
Aug 8, 2002, 4:15 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Lawrence County, SD

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:51 PM MDTHail 0.75Spearfish, SD
Aug 8, 3:54 PM MDTHail 0.75Lead, SD
Aug 8, 4:15 PM MDTHail 0.75Whitewood, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KUNR 082121
SVRRAP
SDC081-082215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 415 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF SAVOY...OR ABOUT 11 MILES
  SOUTHWEST OF SPEARFISH...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  CHEYENNE CROSSING AROUND 320 PM MDT...
  TERRY PEAK AROUND 325 PM MDT...
  DEADWOOD AND CENTRAL CITY AROUND 330 PM MDT...
  GALENA AND BROWNSVILLE AROUND 335 PM MDT...
  WHITEWOOD AROUND 340 PM MDT...

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4446 10406 4419 10403 4418 10355 4451 10360

P. MURPHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:55 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT THU AUG 8 2002

...SEVERE THUNDERSTORM WATCH ENTIRE AREA EXCEPT CAMPBELL COUNTY
WYOMING THIS EVENING...
VIGOROUS PACIFIC SHORT WAVE MOVING INTO THE NORTHERN PLAINS THIS
AFTERNOON WILL CONTINUE TO PRODUCE INTENSE THUNDERSTORM ACTIVITY AS
IT MOVES OUT OF SOUTHERN MONTANA INTO NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA. FORECAST HODOGRAPHS INDICATE A PREFERENCE FOR LINEAR
ORGANIZATION...STRONG WINDS AND LARGE HAIL. THE WINDS ARE OF
PARTICULAR CONCERN FOR NWRN SD...N AND NE OF THE BLACK HILLS...SINCE
THE SHORT WAVE WILL CONTRIBUTE 50+ MPH WIND SPEEDS TO THE MID LEVELS
OF THE ATMOSPHERE ACROSS WRN SD BY MIDNIGHT.  SEVERE WEATHER
OPERATIONS IN PROGRESS AT UNR.

ONLY MINOR ADJUSTMENTS WERE MADE TO LATER PERIODS OF THE PACKAGE. A
SOMEWHAT UNSTABLE NW FLOW WILL KEEP THE WEATHER MODERATELY ACTIVE
THROUGH THE END OF THE WEEK...THEN LARGE SCALE SUBSIDENCE AND DRY
AIR WILL PROVIDE A RESPITE FROM MIDDAY SATURDAY THROUGH SUNDAY.
SUMMERTIME HEATING AND A WEAK MID LEVEL SHORT WAVE WILL PRODUCE SOME
WEATHER MON AND TUE...WITH FAIR SKIES DOMINATING WED AND THU.

.UNR...NONE.

CARPENTER

In the hours before

Local storm report, Aug 8, 11:31 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3 NW FAIRPT               SD   65 MPH TSTM GUST
08/07/02   MEADE                          REPORTED BY PUBLIC.

1000 PM    1 S REVA                  SD    MPH TSTM GUST
08/07/02   HARDING                        EVENT DURATION 30
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

1003 PM    ZEONA                     SD   70 MPH TSTM GUST
08/07/02   PERKINS                        REPORTED BY PUBLIC.

1030 PM    PRAIRIE CITY              SD   60 MPH TSTM GUST
08/07/02   PERKINS                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:44 PM MDTSevere Thunderstorm WarningUNRHarding46 min
Aug 7, 9:39 PM MDTSevere Thunderstorm WarningUNRMeade51 min
Aug 7, 9:53 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins67 min
Aug 8, 1:12 PM MDTSevere Thunderstorm WarningUNRTodd48 min
Aug 8, 2:09 PM MDTSevere Thunderstorm WarningUNRHarding66 min
Aug 8, 3:01 PM MDTSevere Thunderstorm WarningUNRPerkins59 min
Aug 8, 3:16 PM MDTSevere Thunderstorm WarningUNRFall River59 min
Aug 8, 3:50 PM MDTSevere Thunderstorm WarningUNRButte55 min
Aug 8, 4:00 PM MDTFlash Flood WarningUNRLawrence4 hr
Aug 8, 4:11 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Aug 8, 4:18 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington57 min
Aug 8, 5:15 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Aug 8, 5:39 PM MDTSevere Thunderstorm WarningUNRPerkins51 min
Aug 8, 5:43 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Ziebach47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.